Font Size

Over 50 reports of vitamin B6 in (multi) vitamin preparations and neuropathy

Date: 12 October 2016

It has been known that high doses of vitamin B6 can cause peripheral neuropathy, manifesting itself with numbness, tingling and/or pain.

The Netherlands Pharmacovigilance Centre Lareb has received 53 reports of such symptoms after using (multi) vitamins that also contain vitamin B6.

The safe upper limit of vitamin B6 is defined as 25 mg per day for adults and 5-20 mg for children on the basis of body weight. Although many manufacturers of dietary supplements are sticking to the recommended upper safe limit of 25 mg of vitamin B6, the reports to Lareb prove that there is also a considerable number of products on the Dutch market in which this upper limit is (over) exceeded. In addition, reports show that supplementation with lower doses of vitamin B6 can possibly also cause neurological complaints.

Lareb reported its findings to the Food Safety Authority and advises to consider setting a maximum allowable amount of vitamin B6 in supplements.


Subscribe to our newsletter